Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 24, NWS Norman, OK

April 23, 2004Cotton County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 23, 2004, 3:44 PM CDT for Cotton County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 3:44 PM CDT (20:44 UTC)
Expired
Apr 23, 2004, 4:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Cotton County, OK

The radar

The Altus AFB radar (KFDR), 57 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 12:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 8.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 232044
TOROKC
OKC033-232130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN COTTON COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 430 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST 
OF   WALTERS...MOVING EAST NORTHEAST AT 30 MPH.  THIS STORM CONTINUES
TO INDICATE STRONG ROTATION ALOFT BUT A LACK OF ORGANIZATION IN
THE LOWER LEVELS.  HOWEVER THIS STORM IS STILL CAPABLE OF PRODUCING
A TORNADO IN A SHORT AMOUNT OF TIME.

* LOCATIONS IN THE WARNING INCLUDE COOKIETOWN...TEMPLE AND WALTERS

TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE
TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE
WALLS.

LAT...LON 3444 9849 3426 9849 3427 9815 3447 9816

$$

SIX

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 23, 11:44 AM CDT, 4 hours earlier.

Area forecast discussion, Apr 23, 11:44 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT FRI APR 23 2004

A QUICK UPDATE HERE TO ADVISE MEDIA OF A FLOOD WATCH TO BE ISSUED
SHORTLY. WATCH WILL COVER GENERALLY THE CENTRAL THIRD OF OKLAHOMA
INTO SOUTHWEST OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. SEE
COUNTIES INCLUDED AT THE BOTTOM OF THIS PRODUCT. MAIN THREAT WILL BE
LATE THIS AFTERNOON AND EVENING GENERALLY SOUTH OF I-40 SPREADING
NORTH OF I40 TONIGHT.

32

1130 AM CDT FRI APR 23 2004

.DISCUSSION...
WARM FRONT CONTINUES TO LIFT NORTH AND EXTENDS FROM NEAR CROWELL TO
KFDR TO SEMINOLE LATE THIS MORNING.  THUNDERSTORMS HAVE SKIRTED THE
NORTHERN EDGE OF OKLAHOMA BUT MOSTLY REMAIN IN KANSAS SO FAR. HAVE
ALSO HAD SCATTERED LIGHT SHOWERS OVER THE ENTIRE AREA THIS
MORNING... BUT THERE ARE SIGNS OF SLOWLY INCREASING INTENSITY NEAR
DUNCAN PER LATEST RADAR TRENDS. EXPECT CONVECTION TO CONTINUE TO
INCREASE DURING THE AFTERNOON.

WILL UPDATE ZONES TO ACCOUNT FOR THE NORTH-MOVING WARM FRONT...
INCREASING TEMPERATURES AND IN THE MID-SOUTH ZONE AND KEEPING
SOUTHEAST WINDS OVER A LARGER AREA OF THE SOUTH. HEAVY RAINFALL
STILL LOOKS LIKE A GOOD BET IN SOME AREAS THIS AFTERNOON.  .26.

--------------
347 AM CDT FRI APR 23 2004

.DISCUSSION...
POTENT WX SYSTEM OVER THE SRN ROCKIES THIS MORNING WILL BE IMPACTING
THE FA THE NEXT 24 TO 48 HOURS. QSTNRY SFC FRONT EXTENDS FROM SERN
OK INTO WRN N TX THIS MORNING AND THIS FEATURE IS NOT EXPECTED TO
MOVE MUCH DURING THE DAY. MOIST AIR WILL CONTINUE TO FLOW NWD INTO
THE FRONTAL ZONE TODAY. WITH SOME BREAKS IN THE CLOUDS IN SRN OK/N
TX AMS EXPECTED TO BECOME INCREASINGLY UNSTABLE BY AFTN. WIND FIELDS
WILL BE INCREASING AS MID LVL SYS OVER THE ROCKIES ADVANCES EWD.
EXPECT SVR STORMS TO DEVELOP BY MID AFTN IN THE VCNTY OF THE SFC
BNDRY AS PER SWODY1. WIDESPREAD SHOWERS AND TSTMS EXPECTED TO
DEVELOP NORTH OF THE FRONT LATER TODAY AND THROUGH TONIGHT WITH STG
ISENT LIFT DVLPG. COULD STILL SEE SOME SEVERE HAIL PRODUCERS WELL
NORTH OF THE SFC BOUNDARY.  HEAVY RAIN IS ALSO A THREAT...ESP
TONIGHT AS LIFT INCREASES ALONG AND JUST NORTH OF THE FRONT. WILL
NOT GO WITH FLOOD WATCH ATTM DUE TO UNCERTAINTY OVER WHERE HEAVY
RAIN WILL BE FOCUSED BUT LATER SHIFTS MAY NEED TO ISSUE FLOOD WATCH
AS AREA OF CONCERN BECOMES BETTER DEFINED. HVY RAIN/SEVERE WX THREAT
SHIFTS INTO ERN PARTS OF THE FA SATURDAY AS UPR SYS BEGINS TO OPEN
UP AND LIFT NEWD AND SFC FNT PUSHES SLOWLY EWD. SYSTEM FINALLY
CLEARS THE AREA SUNDAY WITH PLEASANT WX EXPECTED THROUGH AT LEAST
MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  55  65  49 /  80  90  80  30
HOBART OK         64  52  64  48 /  80  90  60  10
WICHITA FALLS TX  76  58  66  50 /  70  90  70  30
GAGE OK           54  46  58  44 /  80  70  30  10
PONCA CITY OK     63  53  63  47 /  80  90  80  30
DURANT OK         81  65  71  53 /  60  70  80  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH LATE THIS AFTN AND TNGT
ZNS 07-08-12-13-18>20-23>32-35-37>42-44>46-50
TX...FLOOD WATCH LATE THIS AFTN AND TNGT
ZNS 85-86-88>90

&&

2
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.

DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.

ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.  A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

26

In the hours before

Local storm report, Apr 23, 2:34 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
234 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             5 E DAVIDSON            34.24N 98.99W
04/23/2004  0.88 INCH        TILLMAN            OK   AMATEUR RADIO

&&

KT
Local storm report, Apr 23, 2:37 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
237 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             3 S ORION               36.17N 98.78W
04/23/2004  1.00 INCH        MAJOR              OK   PUBLIC

0234 PM     HAIL             3 S ORION               36.17N 98.78W
04/23/2004  1.00 INCH        MAJOR              OK   PUBLIC

0236 PM     HAIL             2 S HOLLISTER           34.31N 98.87W
04/23/2004  1.00 INCH        TILLMAN            OK   PUBLIC

&&

KT
Special weather statement, Apr 23, 2:47 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
247 PM CDT FRI APR 23 2004

OKZ038-044-232000-
COMANCHE OK-COTTON OK-
247 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE AND COTTON
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 12 MILES WEST OF DEVOL AT 247 PM
CDT...MOVING EAST AT 15 MPH.  THIS STORM WILL TRACK INTO WESTERN
PARTS OF COTTON COUNTY AND NORTHERN COMMANCHE COUNTY DURING THE NEXT
HALF HOUR.

PEOPLE IN COMANCHE AND COTTON COUNTIES...INCLUDING THE CITY OF
LAWTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SIX
Local storm report, Apr 23, 3:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0318 PM     HAIL             CLEO SPRINGS            36.41N 98.44W
04/23/2004  0.75 INCH        MAJOR              OK   PUBLIC

&&

KT
Local storm report, Apr 23, 3:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             1 SW SEYMOUR            33.59N 99.27W
04/23/2004  0.88 INCH        BAYLOR             TX   PUBLIC

0329 PM     TSTM WND GST     1 N COOKIETOWN          34.28N 98.45W
04/23/2004  70 MPH           COTTON             OK   AMATEUR RADIO

            WIND SPEED ESTIMATED.

&&

KT
Local storm report, Apr 23, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
340 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HELENA                  36.55N 98.27W
04/23/2004  0.88 INCH        ALFALFA            OK   PUBLIC

&&

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 7:00 PM CDTSevere Thunderstorm WarningOUNHughes45 min
Apr 22, 10:28 PM CDTSevere Thunderstorm WarningOUNSeminole47 min
Apr 22, 11:40 PM CDTSevere Thunderstorm WarningOUNCanadian35 min
Apr 23, 12:24 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma51 min
Apr 23, 1:56 PM CDTSevere Thunderstorm WarningOUNCuster34 min
Apr 23, 1:57 PM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 23, 2:04 PM CDTSevere Thunderstorm WarningOUNDewey, Major26 min
Apr 23, 2:27 PM CDTSevere Thunderstorm WarningOUNMajor48 min
Apr 23, 2:43 PM CDTSevere Thunderstorm WarningOUNTillman47 min
Apr 23, 2:56 PM CDTTornado WarningOUNCotton, Tillman49 min
Apr 23, 3:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Apr 23, 3:19 PM CDTSevere Thunderstorm WarningOUNComanche41 min
Apr 23, 3:50 PM CDTSevere Thunderstorm WarningOUNMajor40 min
Apr 23, 3:54 PM CDTSevere Thunderstorm WarningOUNGrant51 min
Apr 23, 3:58 PM CDTSevere Thunderstorm WarningOUNComanche, Stephens47 min
Apr 23, 4:25 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield35 min
Apr 23, 4:29 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNGrant31 min
Apr 23, 4:44 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 4:52 PM CDTFlash Flood WarningOUNStephens3 hr
Apr 23, 5:11 PM CDTSevere Thunderstorm WarningOUNBlaine, Major49 min
Apr 23, 5:15 PM CDTSevere Thunderstorm WarningOUNGrant30 min
Apr 23, 5:23 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian37 min
Apr 23, 5:27 PM CDTSevere Thunderstorm WarningOUNJefferson, Stephens48 min
Apr 23, 5:30 PM CDTSevere Thunderstorm WarningOUNWashita45 min
Apr 23, 5:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay33 min
Apr 23, 6:08 PM CDTSevere Thunderstorm WarningOUNGarvin52 min
Apr 23, 6:13 PM CDTSevere Thunderstorm WarningOUNKay17 min
Apr 23, 6:14 PM CDTSevere Thunderstorm WarningOUNStephens46 min
Apr 23, 6:28 PM CDTSevere Thunderstorm WarningOUNBlaine47 min
Apr 23, 6:33 PM CDTSevere Thunderstorm WarningOUNKay27 min
Apr 23, 6:37 PM CDTSevere Thunderstorm WarningOUNMarshall23 min
Apr 23, 6:50 PM CDTSevere Thunderstorm WarningOUNJohnston40 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.